Texas, 2013Damaging Wind in Texas, October 10, 2013
October 10, 2013 · NWS AMA · 1 event in 1 county or zone
A line of thunderstorms developed over the central Texas Panhandle along an eastward moving cold front during the evening hours of the 10th. The additional low level forcing provided by the cold front allowed the line to tap into marginal elevated instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed over the central Texas Panhandle along an eastward moving cold front during the evening hours of the 10th. The additional low level forcing provided by the cold front allowed the line to tap into marginal elevated instability. The access to elevated instability allowed embedded storms within the line to briefly reach severe levels. One such embedded storm was able to produce a 59 mph downburst in Hansford County. After producing this downburst the nocturnal inversion strengthened which prevented any further downburst during the evening hours of the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 10, 5:40 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 10, 5:40 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT THU OCT 10 2013
.AVIATION...
GRADIENT WINDS AND SHOWER ACTIVITY ACROSS NORTHWEST PART OF FORECAST
AREA WILL CAUSE OCCASIONAL GUSTS TO AROUND 50 KT AT KDHT AND KGUY.
HIGH WIND WARNING WILL BE IN EFFECT FOR THIS AREA THROUGH MIDNIGHT.
ECHOES SEEN ON RADAR HAVE YET TO PRODUCE LIGHTNING IN FORECAST
AREA...YET CONVECTIVE GUSTS IN NORTHERN SECTIONS WILL STILL PRODUCE
SEVERE GUSTS OF 50 KT. PASSAGE OF PACIFIC COLD FRONT THIS EVENING
WILL TURN SURFACE WINDS TO SOUTHWEST WITH SLIGHTLY LOWER SPEEDS. NO
LOW CLOUDS EXPECTED. SOUTHWEST SURFACE WINDS EXPECTED ON FRIDAY.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 550 PM CDT THU OCT 10 2013/
UPDATE...
UPDATED PRODUCTS ISSUED FOR SEVERE THUNDERSTORM WATCH NUMBER 545.
PREV DISCUSSION... /ISSUED 359 PM CDT THU OCT 10 2013/
DISCUSSION...THIS EVENING THROUGH NEXT THURSDAY
ALL SIGNS POINT TO AN ACTIVE WEATHER PATTERN FOR THE PANHANDLES WITH
MULTIPLE SHOTS AT PRECIPITATION. HAVE UTILIZED A NAM/ECMWF BLEND
FOR THE FIRST SEVERAL PERIODS FOLLOWED BY AN ALMOST STRICTLY ECMWF
SOLUTION LATE IN THE PERIOD.
LATE THIS AFTERNOON AND TONIGHT...
HAVE MADE VERY FEW CHANGES AS THINKING REMAINS GENERALLY THE SAME.
PLEASE SEE THE 1208 PM AFD UPDATE FOR FURTHER DETAILS.
FRIDAY AND SATURDAY...
THESE WILL BE PLEASANT DAYS WITH HIGHS IN THE 70S MOST EVERYWHERE
AND RELATIVELY LIGHT WINDS BELOW 15 MPH.
SATURDAY NIGHT THROUGH SUNDAY NIGHT...
A LOW LVL JET WILL ALLOW MOISTURE TO STREAM NWD FROM THE GULF OF
MEXICO WITH DEWPTS SURGING INTO THE UPR 50S TO MID 60S BY MIDDAY
SUN. AN UPSLOPE COMPONENT TO THE LOW LVL FLOW SHOULD INTERACT WITH
PWATS WELL ABOVE 2 STANDARD DEVIATIONS ABOVE NORMAL AND PERTURBED SW
FLOW ALOFT TO GREATLY ENHANCE RAIN CHANCES. HAVE SIGNIFICANTLY
BOOSTED PRECIP CHANCES FOR SUN/SUN NIGHT FOR MOST OF THE AREA.
SOME OF THE STORMS ON SUN COULD BE SEVERE AS MOST MODELS ARE NOW
SHOWING MODERATE INSTABILITY IN THE PRESENCE OF MODERATE TO STRONG
BULK SHEAR. THE SUN SEVERE THREAT DOES APPEAR TO BE CONDITIONAL ON
DIURNAL HEATING...WHICH WILL DEPEND ON HOW QUICKLY EARLY MORNING LOW
CLOUDS CAN BREAK UP. WE WILL KEEP OUR EYE ON THIS PERIOD AS ALL
WEATHER TYPES COULD BE POSSIBLE...INCLUDING FLASH FLOODING.
MONDAY AND MONDAY NIGHT...
A PACIFIC/ARCTIC FRONT COMBO WILL KEEP AT LEAST SOME LINGERING
RAIN/STORM CHANCES IN THE ERN HALF OF THE PANHANDLES AS IT PASSES
THROUGH ON MONDAY. IF SLOWER SOLUTIONS VERIFY AND LOW CLOUDS DO NOT
PRECLUDE DIURNAL HEATING...SVR WEATHER COULD AGAIN BE POSSIBLE MON
AFTERNOON IN THE ERN PANHANDLES.
TUESDAY THROUGH THURSDAY...
HAVE STAYED CLOSE TO THE COOLER AND MORE UNSETTLED ECMWF FOR THIS
PERIOD. TUESDAY SHOULD BE A DRY AND COOL DAY...WITH WEDNESDAY
POSSIBLY EVEN COOLER WITH A CHANCE OF A FEW SHOWERS. A BRIEF WARMUP
COULD COMMENCE THURSDAY BEFORE ANOTHER POSSIBLE COLD FRONT AT THE
END OF NEXT WEEK.
SIMPSON
FIRE WEATHER...
BRIEF ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE FAR
SOUTHERN PANHANDLES ON FRIDAY...BUT THE TIME WINDOW SHOULD BE BRIEF
AND FUELS ARE GENERALLY STILL GREEN IN THESE AREAS. BEYOND FRIDAY...
RELATIVE HUMIDITY VALUES WILL GENERALLY STAY ABOVE 20 PERCENT.
SIMPSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 46 77 41 77 50 / 30 0 0 0 20
BEAVER OK 47 79 42 75 47 / 40 0 0 0 5
BOISE CITY OK 42 73 38 68 43 / 30 0 0 0 5
BORGER TX 49 77 46 73 52 / 30 0 0 0 20
BOYS RANCH TX 46 77 39 76 49 / 30 0 0 0 10
CANYON TX 44 78 38 79 51 / 20 0 0 0 20
CLARENDON TX 50 80 45 78 52 / 20 0 0 0 20
DALHART TX 39 73 36 69 43 / 30 0 0 0 5
GUYMON OK 45 77 40 73 46 / 50 0 0 0 5
HEREFORD TX 43 78 37 78 49 / 20 0 0 0 20
LIPSCOMB TX 49 80 41 74 50 / 30 0 0 0 20
PAMPA TX 47 74 43 72 50 / 30 0 0 0 20
SHAMROCK TX 51 82 44 78 53 / 20 0 0 0 20
WELLINGTON TX 53 86 48 81 54 / 20 0 0 0 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: DALLAM...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
SHERMAN.
OK...HIGH WIND WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&
03/14Hazardous weather outlook, Oct 10, 5:43 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT THU OCT 10 2013
OKZ001>003-TXZ001>020-111145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
643 PM CDT THU OCT 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN AND CENTRAL
PORTIONS OF THE OKLAHOMA PANHANDLE UNTIL MIDNIGHT TONIGHT WITH
DAMAGING WINDS BEING THE PRIMARY HAZARD. THUNDERSTORMS ARE ALSO
EXPECTED TO DEVELOP ACROSS THE REMAINING PORTIONS OF THE OKLAHOMA AND
TEXAS PANHANDLES THIS EVENING. SOME STORMS COULD BE STRONG TO SEVERE
WITH STRONG WINDS UP TO 70 MPH.
A HIGH WIND WARNING IS ALSO IN EFFECT FOR THE WESTERN AND
NORTH CENTRAL PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLE THROUGH
MIDNIGHT TONIGHT. A LINE OF EVAPORATING SHOWERS MOVING ACROSS THE
PANHANDLES WILL CAUSE ISOLATED WIND GUSTS UP TO 70 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
SUNDAY INTO MONDAY. A FEW OF THESE STORMS COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...ESPECIALLY
IN THE CENTRAL PANHANDLES.
In the hours before
Local storm report, Oct 10, 5:31 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT THU OCT 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM NON-TSTM WND GST 3 SW DALHART 36.03N 102.55W
10/10/2013 M63 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1300836
FENNERLocal storm report, Oct 10, 5:37 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT THU OCT 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM NON-TSTM WND GST 5 SE KENTON 36.83N 102.88W
10/10/2013 M65 MPH CIMARRON OK MESONET
OKLAHOMA MESONET
&&
EVENT NUMBER AMA1300837
FENNERLocal storm report, Oct 10, 5:39 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT THU OCT 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM NON-TSTM WND GST 5 SE KENTON 36.83N 102.88W
10/10/2013 M67 MPH CIMARRON OK MESONET
OKLAHOMA MESONET
&&
EVENT NUMBER AMA1300838
FENNERLocal storm report, Oct 10, 5:40 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT THU OCT 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND GST 5 SE KENTON 36.83N 102.88W
10/10/2013 M58 MPH CIMARRON OK MESONET
OKLAHOMA MESONET
&&
EVENT NUMBER AMA1300839
FENNERSpecial weather statement, Oct 10, 6:48 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT THU OCT 10 2013
OKZ002-TXZ002-003-007-110145-
HANSFORD TX-MOORE TX-SHERMAN TX-TEXAS OK-
748 PM CDT THU OCT 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN...NORTHERN MOORE...
WESTERN HANSFORD AND WESTERN TEXAS COUNTIES UNTIL 845 PM CDT...
AT 742 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF EVA
TO 9 MILES SOUTHWEST OF CACTUS...MOVING NORTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS. A HIGH WIND WARNING REMAINS IN EFFECT
FOR WINDS OF 60 MPH OR MORE OUTSIDE OF THUNDERSTORMS.
* LOCATIONS IMPACTED INCLUDE...
GUYMON... STRATFORD... DUMAS...
TEXHOMA... OPTIMA... HOUGH...
GOODWELL... EVA... SUNRAY...
CACTUS...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR TEXAS COUNTY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3605 10154 3605 10162 3582 10162 3586 10216
3609 10217 3650 10207 3650 10203 3666 10204
3700 10196 3700 10123
TIME...MOT...LOC 0047Z 221DEG 40KT 3693 10184 3602 10209
JCLocal storm report, Oct 10, 7:09 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT THU OCT 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 E GOODWELL 36.60N 101.60W
10/10/2013 M71 MPH TEXAS OK MESONET
OKLAHOMA MESONET
&&
EVENT NUMBER AMA1300840
FENNERThunderstorm Wind, Hansford
- When
- October 10, 7:18 PM CST to 7:19 PM CST
- Where
- Hansford County, 1.49 mi SSW of Gruver
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 36.250, -101.410
An embedded thunderstorm within an eastward moving line of thunderstorms briefly intensified while moving across the Oklahoma Panhandle. This storm produced a 59 mph downburst in the town of Gruver (Hansford County). The KVII Schoolnet site a Gruver High School was able to measure this downburst. After producing this downburst, the nocturnal inversion strengthened sufficiently to prevent any further downbursts during the evening hours of the 10th.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and High Surf in Guam, October 10 to 15, 2013$10 million · 2 events
- Damaging Wind and High Wind in New Mexico, October 10, 2013$49,000 · 72 kt wind · 16 events
- Heavy Snow and Damaging Winds in Colorado, October 10 to 11, 2013$50,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in Nebraska, October 10, 2013$25,000 · 1.5 in hail · 8 events
- Heavy Rain in Hawaii, October 10 to 15, 201319 events
- Hail and Damaging Winds in Kansas, October 10, 2013$3,000 · 1 in hail · 11 events
- Winter Weather in Wyoming, October 10 to 11, 201310 events
- Flooding in Pennsylvania, October 10 to 12, 20138 events
- Damaging Winds in Kansas, October 10 to 14, 201373 kt wind · 5 events
- Hail and Damaging Winds in Colorado, October 10, 20131 in hail · 4 events
- High Wind in Oklahoma, October 10, 201358 kt wind · 3 events
- Strong Wind in New Jersey, October 10, 2013$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477230.